MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 0 DEG XLPE ACET LNR 28MM X 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. R3 0 DEG XLPE ACET LNR 28MM X 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Model Number 71337548
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/23/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka surgery had been performed on (b)(6) 2017, the patient experienced unknown symptoms which led to a revision surgery.This revision surgery was performed on (b)(6) 2021 to treat this event and the r3 0 deg xlpe acet lnr 28mm x 48mm was explanted.The patient outcome is unknown.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device could not confirm the stated failure mode.The device shows signs of wear/ damage from implantation and extraction.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include surgical technique, traumatic injury or wear.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The contribution of the device to the reported event could not be corroborated.A visual inspection of the returned device could not confirm the stated failure mode.The device shows signs of wear/ damage from implantation and extraction.A dimensional inspection was attempted, but the device was too damaged from the insertion and extraction of the device to obtain accurate measurements.A clinical/medical evaluation concluded that this case reports a revision for unspecified patient symptoms was performed approximately 3.5 years after a thr.Per case details, the device was explanted, and the patient outcome is unknown.Two photos of the returned explant show deformation.Per product evaluation/visual inspection, ¿the returned device could not confirm the stated failure mode.¿ ¿the device shows signs of wear/ damage from implantation and extraction.¿ without the requested documentation, the root cause cannot be fully assessed.The patient impact beyond the reported ¿unknown symptoms¿ and revision could not be determined.Therefore, no further clinical assessment is warranted.A review of complaint history did not reveal similar events for the listed device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Some potential probable causes for this event could include abnormal motion over time, traumatic injury or wear.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H6, h10.
 
Additional Manufacturer Narrative
H10: the associated device was returned and evaluated.A visual inspection of the returned device could not confirm the stated failure mode.The device shows signs of wear/ damage from implantation and extraction.The lab analysis concluded that the oxinium head shows damage to the oxide region of the head.This damage was likely due to contact with the shell during impingement and/or femoral head dislocation.The taper surface shows signs of discoloration.The liner shows some damage and deformation.A wear inspection was conducted by placing the femoral head into the acetabular liner and visually inspecting the fit between the mating components.A secure fit was still able to be achieved between the femoral head and acetabular liner demonstrating minimal wear of the acetabular liner.No material or manufacturing deviations were found.The clinical/medical evaluation concluded that this case reports a revision for unspecified patient symptoms was performed approximately 3.5 years after a thr.Per case details, the device was explanted, and the patient outcome is unknown.Two photos of the returned explant show deformation.Per product evaluation/visual inspection, ¿the returned device could not confirm the stated failure mode.¿ ¿the device shows signs of wear/ damage from implantation and extraction.¿ without the requested documentation, the root cause cannot be fully assessed.The patient impact beyond the reported ¿unknown symptoms¿ and revision could not be determined.Therefore, no further clinical assessment is warranted.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could not be corroborated.Wear potential causes could include but are not limited to friction, joint tightness or lifetime of device.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.Internal complaint reference number: (b)(4).

Brand Name
R3 0 DEG XLPE ACET LNR 28MM X 48MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11817095
Report Number1020279-2021-04183
Device Sequence Number3746803
Product Code MBL
UDI-Device Identifier03596010598462
UDI-Public03596010598462
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K113848
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71337548
Device Catalogue Number71337548
Device Lot Number17AM15804
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/03/2021
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 04/23/2021
Supplement Date Received by Manufacturer08/18/2021
01/04/2022
05/03/2022
Initial Report FDA Received Date05/13/2021
Supplement Report FDA Received Date08/19/2021
01/05/2022
05/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/23/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient SexUnknown